Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Topeka, KS

May 28, 2005Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2005, 4:07 PM CDT for Lyon County, Morris County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 4:07 PM CDT (21:07 UTC)
Expired
May 28, 2005, 4:45 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 282109
SVRTOP
KSC111-127-282145-
/O.NEW.KTOP.SV.W.0085.050528T2107Z-050528T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COUNCIL GROVE LAKE...OR ABOUT 26 MILES
  NORTHWEST OF EMPORIA...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNLAP...
  BUSHONG...
  ALLEN...
  AMERICUS...

AT 402 PM CDT...A SPOTTER REPORTED NICKEL SIZE HAIL AT COUNCIL GROVE 
LAKE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3881 9650 3865 9662 3844 9620 3861 9607
      3873 9637

$$
2 follow-up statements
000 
WWUS53 KTOP 282131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT SAT MAY 28 2005

KSC127-282138-
/O.CAN.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
MORRIS-
428 PM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY HAS BEEN 
CANCELLED...THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
      3873 9637

$$

KSC111-282145-
/O.CON.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
LYON-
428 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NORTHWESTERN LYON COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF BUSHONG...OR ABOUT
15 MILES NORTHWEST OF EMPORIA...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
AMERICUS AND RURAL AREAS OF NORTHERN LYON COUNTY.

AT 424 PM CDT...A STORM SPOTTER REPORTED PENNY SIZE HAIL 5 MILES 
WEST OF BUSHONG ALONG THE LYON AND MORRIS COUNTY LINE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
      3873 9637

$$
000 
WWUS53 KTOP 282145
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT MAY 28 2005

KSC111-282155-
/O.CAN.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
LYON-
445 PM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...

AT 445 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
      3873 9637

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:21 PM CDT, 46 minutes earlier.

Area forecast discussion, May 28, 3:21 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT MAY 28 2005

.DISCUSSION...

IN THE SHORT TERM...CHANCES FOR PRECIP ARE THE MAIN CONCERN. LEFT
OVER BOUNDARY FROM YESTERDAY WAS ORIENTED FROM NORTHWEST TO
SOUTHEAST OVER NORTH CENTRAL KANSAS...GENERALLY FROM CNK TO JUNCTION
CITY. THE BOUNDARY HAS BECOME ILL-DEFINED DUE TO THE ONGOING
CONVECTION BUT CAN BE INFERRED TO BE IN A SIMILAR POSITION WITH SLN
STILL SHOWING STRONG SW WINDS AND THE THUNDERSTORMS CONTINUING TO
MOVE EAST ACROSS THE SAME AREAS. THIS BOUNDARY IS EXPECTED TO
PINWHEEL NORTH ACROSS NORTHEAST KS THIS EVENING. AS THE LOW LEVEL
JET INCREASES TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
ALONG THE BOUNDARY WHERE CONVERGENCE AND ISENTROPIC LIFT WILL BE
GREATEST. HAVE THEREFORE INCREASED POPS INTO THE LIKELY CATEGORY FOR
TONIGHT NEAR THE NEB STATE LINE. ONLY HAVE SLIGHT CHANCE POPS ACROSS
COFFEE AND ANDERSON COUNTIES WHERE THEY WILL BE FURTHER REMOVED FROM
THE FORCING. THERE COULD BE A SEVERE THUNDERSTORM OR TWO...BUT AM
NOT OVERLY EXCITED ABOUT WIDESPREAD SEVERE WEATHER. THE MAIN THREAT
WILL BE LARGE HAIL...BUT 18Z RUC FORECAST SOUNDINGS ARE RATHER
MODEST WITH MID LEVEL LAPSE RATES AND CAPE ONLY AROUND 500-1000
J/KG.

CHANCES FOR PRECIP WILL CONTINUE THROUGH THE DAY SUNDAY. A COLD
FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA DURING THE DAY.
THE GFS IS THE ONLY MODEL WITH THE SLOWER TIMING OF THE FRONT AND
HAVE OPTED TO GO WITH A BLEND OF THE UKMET AND NAM FOR FRONTAL
POSITIONING. THERE LOOKS TO BE ENOUGH MOISTURE AND LIFT AVAILABLE
FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE DAY
SUNDAY ALONG THE FRONT. HAVE INCREASED POPS TO AROUND 50% TO REFLECT
THIS.

HAVE KEPT LOWS FOR TONIGHT IN THE MID TO UPPER 50S TONIGHT THINKING
THAT MOSTLY CLOUDY SKIES...SOUTHERLY WINDS AND INCREASING SURFACE
DEWPOINTS WILL PREVENT LOWS FROM FALLING TO MUCH. IF THE BOUNDARY
HANGS UP SOUTH OF THE STATE LINE...THEY COULD BE A LITTLE TO WARM
JUST NORTH OF THE BOUNDARY. HIGHS TOMORROW SHOULD RANGE FROM AROUND
70 NEAR CNK WHERE THEY WILL BE BEHIND THE FRONT WITH PRECIP TO THE
MID 70S FROM TOP TO EMP AHEAD OF THE FRONT EARLY IN THE DAY. IF
PRECIP IS ONGOING IN THE MORNING AND LOOKING LIKE IT COULD CONTINUE
FOR A GOOD PORTION OF THE DAY...HIGHS MAY NEED TO BE LOWERED BEHIND
THE FRONT. CLOUDS AND PRECIP HAVE DONE A NUMBER ON KEEPING HIGHS
WELL BELOW NORMAL THE PAST COUPLE DAYS.

BY SUNDAY EVENING THE SURFACE FRONT WILL BE MOVING SOUTHEAST FROM
THE AREA AS A H500 WAVE MOVES INTO MISSOURI.  THIS WILL END THE RISK
OF RAINFALL AFTER MIDNIGHT.  DRY AIR WILL CONTINUE ON NORTH WINDS
MONDAY/MONDAY NIGHT BEFORE WINDS GO NEARLY CALM UNDER SURFACE RIDGE
AT 12Z TUESDAY.  SOUTHEAST WINDS ON TUESDAY WILL BEGIN TO RETURN A
LIMITED AMOUNT OF MOISTURE.  ENOUGH MAY BE AVAILABLE BY TUESDAY
AFTERNOON ACROSS THE NORTHCENTRAL COUNTIES TO INTERACT WITH A WEAK
H500 SHORTWAVE TO PRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS.

WEDNESDAY THROUGH SATURDAY...BETTER AGREEMENT WITH GLOBAL MODELS
THROUGH WEDNESDAY...BUT AFTER THAT EACH MODEL PICKS UP VARIOUS
SHORTWAVES IN THE WESTERLY FLOW TO AMPLIFY.  MAIN CONSENSUS SEEMS TO
CREATE A CLOSED LOW IN THE NORTHERN MOUNTAINS THURSDAY AND OPEN IT
INTO THE NORTHERN PLAINS/SOUTHERN CANADA FRIDAY.  MEANWHILE THERE IS
A WEAK CUTOFF LOW OVER BAJA THAT MAY EJECT INTO THE SOUTHERN PLAINS
TOWARD NEXT WEEKEND.

HAD A HARD DECIDING PRECIP TIMING AND SURFACE FRONTAL PLACEMENT FOR
THIS PERIOD.  DECIDED TO CONTINUE LOW POPS ON WEDNESDAY BEFORE
ENDING AFTER 06Z THURSDAY AS THE SURFACE FRONT CONTINUES TO THE
SOUTH.  WILL LEAVE THURSDAY DRY BEFORE RE-INTRODUCING LOW POPS
FRIDAY NIGHT THROUGH SATURDAY AS THE SURFACE FRONT WASHES OUT OR
DRIFTS BACK NORTH.  DESPITE MODEL CONFUSION...GLOBALS ARE TRYING TO
ESTABLISH A GOOD SOUTHWEST H500 FLOW BY LATE NEXT WEEKEND.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 28, 5:00 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT MAY 28 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
500 AM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ACROSS
NORTH CENTRAL AND NORTHEAST KANSAS.  A SEVERE THUNDERSTORM IS
POSSIBLE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.  THE
CHANCE OF THUNDERSTORMS WILL INCREASE OVERNIGHT...ESPECIALLY ALONG
THE KANSAS NEBRASKA BORDER WHERE LARGE HAIL AND DAMAGING WINDS ARE
AGAIN POSSIBLE.  THESE THUNDERSTORMS WILL BE THE RESULT OF AN UPPER
LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE MOVING
NORTHWARD FROM THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ON INTO SUNDAY...AND THEN ANOTHER
CHANCE WILL COME AROUND FOR TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND DURING THE EVENING HOURS IN THE NORTH CENTRAL AND
NORTHEAST.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 28, 2:38 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SAT MAY 28 2005

KSZ008-020-034-035-290300-
CLOUD-DICKINSON-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...ABILENE AND CONCORDIA
238 PM CDT SAT MAY 28 2005

SEVERE THUNDERSTORM WATCH NUMBER 340 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              CLOUD                 OTTAWA
DICKINSON

SOME CITIES IN THE WATCH ARE...

ABILENE               CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.